Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Kansas City, MO

March 5, 2022Putnam County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 5, 2022, 6:17 PM CST for Putnam County, Sullivan County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 6:17 PM CST (00:17 UTC)
Expired
Mar 5, 2022, 7:00 PM CST
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 6:33 PM CSTTSTM WND DMG1 Nnw Unionville, MODELAYED REPORT; EM RELAYED A FACEBOOK POST SAYING POWERLINES ARE DOWN WITH DEBRIS ON THE ROAD ALONG HWY 5 NEAR LAKE THUNDERHEAD.
Mar 5, 6:50 PM CSTHAIL 1.75Milan, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:04 PM CSTTornado WatchSPC6 hr
Mar 5, 5:15 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KEAX 060017
SVREAX
MOC171-211-060100-
/O.NEW.KEAX.SV.W.0009.220306T0017Z-220306T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
617 PM CST Sat Mar 5 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Sullivan County in north central Missouri...
  Central Putnam County in north central Missouri...

* Until 700 PM CST.

* At 617 PM CST, a severe thunderstorm was located 8 miles northwest
  of Milan, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milan, Unionville, Green City, Humphreys, Pollock, Harris, Osgood,
  Lemons and Reger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for north central
Missouri. A Tornado Watch also remains in effect until 900 PM CST for
north central and northeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CST for north central
Missouri. A Tornado Watch also remains in effect until 900 PM CST for
north central and northeastern Missouri.

&&

LAT...LON 4059 9282 4034 9284 4034 9285 4033 9286
      4013 9316 4003 9334 4003 9336 4033 9337
      4059 9292
TIME...MOT...LOC 0017Z 236DEG 35KT 4028 9325 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:49 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 5, 5:49 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
549 PM CST Sat Mar 5 2022

.Discussion...
Issued at 321 PM CST SAT MAR 5 2022

KEY MESSAGES

- Strong to severe thunderstorms are expected across far northern MO
(north of US-36). Primary hazards include high winds and hail. An
isolated tornado is possible

- Weaker showers and thunderstorms are expected south of US-36.
Gusty winds and sub-severe hail are still possible.

- Breezy conditions are expected to continue through the overnight.
Sustained with at 20-25 MPH with gusts 30-40 MPH are expected.

- Breezy conditions and dry air both ahead and behind the cold front
increases fire weather concerns. Burning is discourage.

DETAILED DISCUSSION

A fairly active weather pattern is expected over the next 48 hours.
Strong southerly winds have pushed temperatures up into the 70's
most areas. A strong cold front to the west moves through this
afternoon bring chances for showers and thunderstorms with
potentially strong to severe storms expected across northern MO.
This front also flips the switch back to winter plummeting
temperatures before some light snow moves through Monday morning.

Starting off with the next few hours, a surface low over north
central KS works its way north and eastward through the afternoon
and overnight. A large area of instability driven by swift southerly
warm air advection and bounded by a moisture boundary across central
KS works its way into E KS and W MO. The triple point of the low is
the largest concern due to the interactions and forcing of all the
boundaries. Showers and thunderstorms this morning have slowed the
progression of warm air northward which slightly lowers severe
potential; however, it has also moved the concern further south
toward the MO/IA border. Therefore, areas across northern MO,
primarily north of US-36 remain in a favorable environment for
strong to severe storms. High winds above 65 MPH and 1-1.5 inch hail
continue to be the primary concerns. An isolated tornado cannot be
ruled out with a small bulge in the moisture boundary working its
way into far NW MO. Ample shear and instability above 1000 J/kg K
reinforce the environment. The largest uncertainty at the moment is
the storm motions compared to the push of warm air mentioned
earlier. Storm motions around 50-60kts allude to storms quickly
moving into a cooler environment which results in more elevated
convection reducing tornado chances. However, this does not
significant reduce the wind and hail hazards which are the primary
threats.

Further south the cold front is expected to lag behind the moisture
boundary. A line of scattered showers and thunderstorms is expected
to form southward along the moisture boundary to the west and work
its way through the region this afternoon and evening. These storms
are expected to be weaker than those to the north; however, an
isolated strong cell with gusty winds and sub severe hail is
possible. Chances for precipitation decrease as you move further
south along the KS/MO border.

On top of all of this, southerly winds around 20-25 MPH with gusts
over 40 MPH continue into the overnight. Expectations are for winds
to remain below Wind Advisory criteria; however, if post frontal
winds are faster than anticipated, a wind advisory may be needed for
the overnight. Winds are expected to slow down before sunrise
tomorrow morning.

But wait, there's more! Behind this cold front, air temperatures
traumatically decrease into The 50s Sunday, then 40s Monday.
Overnight Sunday into Monday, another wave moves to the southeastern
MO which brings chances for light rain and snow. Snow accumulations
are expected to be relatively minor with most places being 0.2-0.5
inches. Areas further north may see near an inch of snow
accumulation. A break from the activity comes Tuesday and Wednesday
when sunshine returns and temperatures rebound into the 50s.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 549 PM CST SAT MAR 5 2022

Scattered thunderstorms continue to the east of the terminals as a
front extends along I-35. These storms are moving to the east rapidly
and are expected to be clear of the terminals within the hour.
There is a large stratus deck across northern KS. This area of
clouds is anticipated to move to the north and east; however, it
may clip some of the northern terminals.

Gusty winds persist through the period with sustained winds around
15-25 kts with gusts reaching 30-40 kts. Breezy conditions persist
through the evening gradually dissipating during the overnight
before subsiding around 10 kts Sunday. Clouds clear out for the
morning before filling in ahead of another system Sunday
afternoon/evening.

&&

.Fire Weather...
Issued at 355 AM CST SAT MAR 5 2022

Southerly winds have been sustained at 20-25 MPH with gusts
reaching 30-40 MPH. Winds have been gradually shifting toward the
southwest ahead of an approaching cold front. Winds are expected
to continue to shift northwesterly once the front passes. Showers
and thunderstorms are expected as the front moves through;
however, dry air and gusty winds behind the front keeps fire
weather concerns elevated through the overnight. Winds relax
towards sunrise tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pesel
Aviation...Pesel
Fire Weather...Pesel
Hazardous weather outlook, Mar 5, 3:32 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
332 AM CST Sat Mar 5 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
332 AM CST Sat Mar 5 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Elevated fire weather concerns expected today as afternoon highs
 warm back into the 60s and 70s with gusting winds up to 35 to 40
 MPH.

 Strong to severe storms are possible Saturday evening with damaging
 winds and hail up to the size of a quarter the main threats. A
 isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Rain is expected to change over to snow Sunday night into Monday...
 minor snow accumulations are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 5, 5:59 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     NON-TSTM WND GST 4 W STANLEY             38.85N 94.74W
03/05/2022  M59 MPH          JOHNSON            KS   ASOS

&&
Local storm report, Mar 5, 6:01 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             1 W TRENTON             40.08N 93.64W
03/05/2022  E0.70 INCH       GRUNDY             MO   EMERGENCY MNGR

&&

BT
Local storm report, Mar 5, 6:03 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 ENE CHILLICOTHE       39.80N 93.54W
03/05/2022  M1.00 INCH       LIVINGSTON         MO   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Mar 5, 6:04 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SSE LEE'S SUMMIT      38.90N 94.37W
03/05/2022  E0.70 INCH       JACKSON            MO   NWS EMPLOYEE

&&

BT
Local storm report, Mar 5, 6:10 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 ESE LEE'S SUMMIT      38.90N 94.35W
03/05/2022  E1.25 INCH       JACKSON            MO   NWS EMPLOYEE

&&

SGA
Local storm report, Mar 5, 6:11 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 SE LEE'S SUMMIT       38.90N 94.36W
03/05/2022  M1.00 INCH       JACKSON            MO   PUBLIC

            VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:08 PM CSTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette, Ray37 min
Mar 5, 6:26 PM CSTSevere Thunderstorm WarningEAXCarroll, Grundy, Livingston, Ray34 min
Mar 5, 6:36 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson, Lafayette39 min
Mar 5, 6:52 PM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston, Macon, Saline38 min
Mar 5, 6:55 PM CSTSevere Thunderstorm Warning Considerable damage threatEAXAdair, Putnam, Schuyler, Sullivan28 min
Mar 5, 7:15 PM CSTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis45 min
Mar 5, 7:23 PM CSTSpecial Weather StatementEAXSchuyler22 min
Mar 5, 7:27 PM CSTSpecial Weather StatementEAXChariton, Macon, Randolph33 min
Mar 5, 7:31 PM CSTSevere Thunderstorm WarningEAXCooper, Howard, Saline44 min
Mar 5, 7:53 PM CSTSevere Thunderstorm WarningEAXMacon37 min
Mar 5, 8:13 PM CSTSpecial Weather StatementEAXHoward17 min
Mar 6, 2:40 PM CSTWinter Weather AdvisoryEAXAndrew, Atchison, Buchanan, Caldwell, Clay, Clinton and 16 more15 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.